Alert archive / Arizona / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 73, NWS Tucson, AZ

August 7, 2011Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 7, 2011, 3:14 PM MST for Pima County, Arizona. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2011, 3:14 PM MST (22:14 UTC)
Expired
Aug 7, 2011, 4:00 PM MST
In force
46 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 46 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 3:27 PM MSTTSTM WND GST 764 Sse Sabino Canyon, AZ
Aug 7, 3:28 PM MSTTSTM WND DMG4 Sse Sabino Canyon, AZSEVERAL MESQUITE TREES DOWN NEAR HARRISON AND SNYDER.
Aug 7, 3:30 PM MSTTSTM WND DMGTucson, AZBRICK WALL BLOWN DOWN NEAR SNYDER AND HOUGHTON

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.2 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2011-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 897 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2011-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
897 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1635 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

374 
WUUS55 KTWC 072214
SVRTWC
AZC019-072300-
/O.NEW.KTWC.SV.W.0073.110807T2214Z-110807T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
314 PM MST SUN AUG 7 2011

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITIES OF...TUCSON...ORO VALLEY...

* UNTIL 400 PM MST

* AT 306 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 11 MILES NORTHEAST OF TUCSON...
  AND MOVING SOUTHEAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  DAVIS-MONTHAN AIR FORCE BASE AND SAGUARO NATIONAL PARK EAST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3215 11046 3216 11112 3250 11103 3251 11069
TIME...MOT...LOC 2214Z 325DEG 11KT 3231 11078

$$
2 follow-up statements
043 
WWUS55 KTWC 072231
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
331 PM MST SUN AUG 7 2011

AZC019-072300-
/O.CON.KTWC.SV.W.0073.000000T0000Z-110807T2300Z/
PIMA AZ-
331 PM MST SUN AUG 7 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MST
FOR NORTHEASTERN PIMA COUNTY...

AT 324 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SEVEN FALLS...OR 11 
MILES NORTHEAST OF TUCSON...MOVING SOUTHEAST AT 15 MPH.

A TRAINED WEATHER SPOTTER NEAR CATALINA HIGHWAY AND HOUGHTON 
MEASURED A WIND GUST TO 76 MPH FROM THIS STORM. ALTHOUGH THIS STORM 
IS DECREASING IN INTENSITY...IT IS STILL CAPABLE OF PRODUCING GUSTS 
TO 60 MPH ACROSS THE NORTHEAST PORTION OF THE TUCSON METRO AREA.

LAT...LON 3215 11046 3216 11112 3250 11103 3251 11069
TIME...MOT...LOC 2230Z 325DEG 11KT 3228 11076

$$
912 
WWUS55 KTWC 072259
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
359 PM MST SUN AUG 7 2011

AZC019-072306-
/O.EXP.KTWC.SV.W.0073.000000T0000Z-110807T2300Z/
PIMA AZ-
359 PM MST SUN AUG 7 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PIMA COUNTY WILL
EXPIRE AT 400 PM MST...

ALTHOUGH THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING 
REMAINS STRONG...IT HAS FALLEN BELOW SEVERE LEVELS AND HAS BEEN 
ALLOWED TO EXPIRE AT 4 PM MST.

HOWEVER...THIS STORM IS CAPABLE OF PRODUCING VERY HEAVY RAINFALL AND 
WIND GUSTS TO 45 MPH AS IT MOVES SOUTHEAST AT 15 MPH ACROSS THE 
EASTERN PORTIONS OF THE TUCSON METRO AREA.

LAT...LON 3215 11046 3216 11112 3250 11103 3251 11069
TIME...MOT...LOC 2256Z 325DEG 11KT 3221 11071

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:00 PM MST, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 7, 2:00 PM MST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST SUN AUG 7 2011

.SYNOPSIS...SUFFICIENT MOISTURE AND INSTABILITY FOR MAINLY AFTERNOON
AND EVENING THUNDERSTORMS THIS WEEK.

&&

.DISCUSSION...GOOD DEVELOPMENT ON SLOW MOVING STORMS TODAY ONCE THE
SUN WAS ABLE TO DO ITS WORK AS EXPECTED. HEAVY RAIN THE MAIN CONCERN.

&&

.PREV DISCUSSION...PLENTY OF MOISTURE AROUND WITH PRECIPITABLE WATER
VALUES UP ABOVE 1.6 INCHES AND SURFACE DEWPTS IN THE 60S. SO MUCH SO
THAT DEBRIS DRIFTING OVERHEAD FROM LAST NIGHT'S CONVECTION IS BEING
JOINED BY ADDITIONAL CLOUD DEVELOPMENT...GREATLY DIMINISHING SOLAR
INSOLATION ACROSS MUCH OF SOUTHEAST ARIZONA. THIS WILL AT LEAST SLOW
DEVELOPMENT TODAY...BUT AREAS THAT GET SUNSHINE SHOULD BE BUSY
ENOUGH. NOT MUCH FLOW WITH LITTLE ACTUAL STORM MOVEMENT...JUST
PROPAGATION ALONG OUTFLOWS AND BUILDING INTO FAVORABLE POCKETS IN
THE ENVIRONMENT. A GOOD RECIPE FOR LOCALLY HEAVY RAIN WITH STORMS.

OTHERWISE THE ONLY THING THAT MIGHT INHIBIT WHAT WOULD OTHERWISE BE
VERY GOOD THUNDERSTORM DAYS TO START THE WEEK WOULD BE THE FACT THAT
THE HIGH LOOKS LIKE ITS RECONSOLIDATING ALONG THE LOWER AMPLITUDE
RIDGE TO A POSITION NEARLY OVERHEAD. SUBSIDENCE UNDER THIS TO
INHIBIT USE OF AVAILABLE DEEP MOISTURE AND A WEAK FLOW TO LIMIT
LARGER SCALE IMPORTATION OF REINFORCING MOISTURE. AN IMPULSE COULD
ASSIST WITH SOUTHERLY SURGE POSSIBILITIES THE FIRST HALF OF THE
WEEK. OVERALL SOME OF THE COMPONENTS ARE THERE FOR A STRONG ACTIVE
WEEK...BUT NOT ALL.

&&

.AVIATION...SCT-BKN CLOUD BASES AT 6-8KFT AGL THRU 05Z MONDAY...
WITH ISOLD TO SCT TSRA/SHRA PERSISTING THRU 03Z MONDAY. MVFR
CIGS/VSBYS...MTN TOPS OBSCD...AND WIND GUSTS TO NEAR 45 KTS
ASSOCIATED WITH THE STRONGER TSRA. PRECIP WILL DECREASE IN COVERAGE
BETWEEN 03Z-07Z MONDAY...THEN SCT-BKN CLOUDS AT 8K-12K FT AGL AND
SURFACE WIND MAINLY LESS THAN 10 KTS THRU 15Z MONDAY MORNING.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TODAY AND
AGAIN ON MONDAY...WITH ISOLATED TO SCATTERED MAINLY AFTERNOON AND
EARLY EVENING SHOWERS AND THUNDERSTORMS THE REST OF THE WORK WEEK.
THE BEST CHANCE FOR MEASURABLE PRECIPITATION WILL BE IN THE HIGHER
TERRAIN TO THE SOUTH AND EAST OF THE TUCSON METRO AREA. OTHERWISE...
NORMAL DIURNAL WIND TRENDS ARE EXPECTED...EXCEPT FOR STRONG AND
GUSTY WINDS NEAR THUNDERSTORMS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 7, 8:10 AM MST, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
810 AM MST SUN AUG 7 2011

AZZ501>515-081400-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
810 AM MST SUN AUG 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS ALL OF SOUTHEAST
ARIZONA THROUGH THE EVENING HOURS TONIGHT BEFORE DIMINISHING.
WIND GUSTS TO AROUND 50 MPH AND SMALL HAIL MAY OCCUR WITH THE
STRONGER THUNDERSTORMS. EVEN MODERATE RAINFALL OVER THE RECENT
BURN AREAS COULD RESULT IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR MONDAY THROUGH
SATURDAY. THE MAIN THREATS FROM THE STRONGER THUNDERSTORMS WILL BE
GUSTY WINDS OVER 50 MPH AND HEAVY RAIN. EVEN MODERATE RAINFALL
OVER RECENT BURN AREAS COULD RESULT IN FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 5:27 PM MSTAreal Flood AdvisoryTWCPima78 min
Aug 7, 12:13 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz47 min
Aug 7, 1:06 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz105 min
Aug 7, 2:00 PM MSTFlash Flood WarningTWCPima90 min
Aug 7, 2:31 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz44 min
Aug 7, 3:03 PM MSTAreal Flood AdvisoryTWCPima, Pinal105 min
Aug 7, 3:18 PM MSTFlash Flood WarningTWCPima117 min
Aug 7, 4:46 PM MSTAreal Flood AdvisoryTWCPima, Pinal104 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.